Article Text

Polyarteritis nodosa complicated by thrombotic thrombocytopenic purpura
  1. S YAMASAKI,
  2. M TOMINAGA,
  3. A KAWAKAMI,
  4. K MIGITA,
  5. Y KAWABE,
  6. K IZUMINO,
  7. K EGUCHI
  1. First Department of Internal Medicine
  2. Nagasaki University School of Medicine
  3. Nagasaki, Japan
  4. First Department of Pathology
  5. Nagasaki University School of Medicine
  1. Dr K Eguchi, First Department of Internal Medicine, Nagasaki University School of Medicine, Sakamoto 1–7–1, Nagasaki 852–8501, Japan eguchi{at}net.nagasaki-u.ac.jp
  1. T TSUCHIYA,
  2. I SHIMOKAWA
  1. First Department of Internal Medicine
  2. Nagasaki University School of Medicine
  3. Nagasaki, Japan
  4. First Department of Pathology
  5. Nagasaki University School of Medicine
  1. Dr K Eguchi, First Department of Internal Medicine, Nagasaki University School of Medicine, Sakamoto 1–7–1, Nagasaki 852–8501, Japan eguchi{at}net.nagasaki-u.ac.jp

Statistics from Altmetric.com

A 56 year old woman was diagnosed with polyarteritis nodosa (PAN) in June 1998 based on the presence of fibrinoid necrosis and infiltration of polymorphonuclear cells into medium and small sized arteries on a skin biopsy specimen. She presented with erythema on her arms and legs, with fever and body weight loss. Tender masses were palpable on her right abdomen. Small erythematous lesions and livedo reticularis were seen on the arms and legs.

Laboratory investigation on admission disclosed anaemia (haemoglobin 73 g/l) and leucocytosis (22.5×109/l) consisting mainly of neutrophils (85%). Creatinine clearance was 39 ml/min. Serological examination showed raised levels of C reactive protein (88.6 mg/l). Serological tests for syphilis, hepatitis B virus antigen, and antibody for hepatitis C virus were negative. A high titre of myeloperoxidase antineutrophil cytoplasmic antibody (MPO-ANCA) (201 EU) was detected in her sera. An abdominal computed tomography scan showed bilateral perirenal haemorrhages.

The patient was treated with 1000 mg of methylprednisolone for three successive days, followed by 500 mg cyclophosphamide intravenously. Plasma exchange was performed, also. Within three days, treatment had reduced the body temperature to normal and lowered the C reactive protein concentration (<10 mg/l).

The patient rapidly developed thrombocytopenia on the fifth day after admission to hospital, and the lowest platelet count was 15.0×109/l on the eighth day after admission. She became unconscious, and showed features of haemolytic anaemia and renal failure. A provisional diagnosis of disseminated intravascular coagulation was made because of thrombocytopenia, a low concentration of fibrinogen (1.6 g/l), and a high fibrinogen and fibrin degradation product level (22.6 μg/ml). We treated her with nafamostat mesilate (200 mg/day) and infusion of fresh-frozen plasma. This treatment produced a marked increase in fibrinogen concentration but failed to improve the platelet count. Further laboratory tests showed fragmented red blood cells in peripheral blood. A diagnosis of thrombotic thrombocytopenic purpura (TTP) was established based on these findings. The patient was treated with plasma exchange with 2700 ml fresh-frozen plasma.

Within one week of treatment the platelet count returned to normal and consciousness level improved dramatically. However, renal failure was irreversible and she continued to undergo dialysis. Unfortunately, the patient died from haemorrhage from a duodenal ulcer. Necropsy findings included small and medium sized polyarteritis in the kidney, uterus, pulmonary hilum, hepatic hilum, adrenal grand, ileum (fig 1), and ascending colon. Several stages of vasculitis existed, which was a typical finding of classic PAN. We failed to detect vasculitis affecting arterioles, venules, or capillaries. Duodenal bleeding was from peptic ulcers, which is not associated with arteritis.

Figure 1

Necropsy finding of ileum end. Note fibrinoid necrosis of medium sized artery. Haematoxylin and eosin stain. Magnification ×400.

A few reports have described TTP complicating certain forms of rheumatic diseases, including systemic lupus erythematosus and systemic sclerosis.1 2 To our knowledge there are no reports published in English of PAN complicated by TTP.

The necropsy finding was classic PAN because vasculitis affected vessels larger than arterioles and there were no pathological findings of glomerulonephritis.3 We failed to detect vasculitis affecting arterioles, venules, or capillaries. MPO-ANCA is usually a marker of microscopic polyarteritis or necrotising glomerulonephritis but does not distinguish it from classic PAN with certainty.4

Our case suggests the possibility of secondary TTP due to PAN. We speculate that endothelium damage by PAN may enhance the development of TTP, particularly in the presence of inflammatory processes. Our patient unfortunately died from massive bleeding from a duodenal ulcer. However, conventional treatment for TTP, including plasma infusion and plasma exchange, were effective in this case, too.5 Our case emphasises the need to consider TTP when thrombocytopenia occurs with vascular disease, because early and correct treatment of TTP may improve morbidity and mortality in these patients.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.